Hail, Stanton
- When
- August 30, 4:37 PM CST
- Where
- Stanton County, 4.96 mi NNE of Big Bow
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.640, -101.550
High based convection drifted in out of Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
High based convection drifted in out of Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 30, 1:45 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 245 PM CDT SAT AUG 30 2014 ...UPDATED LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 158 PM CDT SAT AUG 30 2014 SURFACE LEE TOUGHING ACROSS EASTERN COLORADO WILL INTENSIFY TONIGHT INTO TOMORROW AS AN UPPER LEVEL SHORTWAVE TROUGH CONTINUES TO TREK EASTWARD ACROSS THE INTERMOUNTAIN WEST TONIGHT THEN INTO THE CENTRAL ROCKIES AND CENTRAL PLAINS TOMORROW. THIS WILL ALLOW SOUTHERLY WINDS TO BE FELT ACROSS SOUTHWEST KANSAS THIS THROUGH TOMORROW. SKIES WILL BE MOSTLY CLEAR THIS AFTERNOON INTO THE OVERNIGHT PERIOD WITH INCREASING CLOUDINESS TOMORROW. THE AFOREMENTIONED SHORTWAVE MOVES INTO THE CENTRAL HIGH PLAINS TOMORROW WITH THE NOSE OF AN UPPER LEVEL JET POSITIONED ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. THIS WILL BE WHERE INITIAL CONVECTION IS EXPECTED TO DEVELOP TOMORROW AFTERNOON AND TREK EASTWARD AS THE EVENING AND OVERNIGHT PROGRESSES. MOST OF THE ACTIVITY LOOKS TO BE CONFINED ACROSS NORTHERN KANSAS AND NEBRASKA, HOWEVER, A FEW ISOLATED THUNDERSTORMS COULD DEVELOP AS FAR SOUTH AS GARDEN CITY AND DODGE CITY. ANY STORMS THAT DUE DEVELOP WILL HAVE THE CAPABILITY TO BECOME SEVERE AS 0-6 KM SHEAR WILL BE ABOVE 30 KNOTS AND CAPE VALUES WILL BE ABOVE 1500 J/KG. THE MAIN CONCERNS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE MID 60S ACROSS WEST CENTRAL KANSAS TO AROUND 70 DEGREES ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE EXPECTED TO REACH INTO THE MID TO UPPER 90S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 243 PM CDT SAT AUG 30 2014 A SURFACE BOUNDARY WILL EXTEND FROM NORTHEAST COLORADO INTO NORTH CENTRAL KANSAS AT 00Z SUNDAY AS AN UPPER LEVEL TROUGH BEGINS TO MOVE OUT INTO THE CENTRAL HIGH PLAINS. GIVEN THE EXPECTED LOW LEVEL MOISTURE POOLING NORTH OF THIS FRONT ALONG WITH LOCATION OF THE LEFT EXIT REGION OF AN UPPER LEVEL JET AND LATE DAY INSTABILITY NEAR THE NORTHERN EDGE OF A +13C TO +16C 700MB TEMPERATURE GRADIENT WILL CONTINUE TO FAVOR CONVECTION INCREASING IN AREAL COVERAGE DURING THE EARLY EVENING AS IT SPREADS EAST ACROSS NORTHWEST AND NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING IN THIS AREA BASED ON THE 0-6KM SHEAR VALUES RANGING FROM 30 TO 40 KNOTS WITH SURFACE BASED CAPES GREATER THAN 2000 J/KG. WIDESPREAD HEAVY RAINFALL MAY ALSO BE AN ISSUE ACROSS NORTH CENTRAL KANSAS OVERNIGHT GIVEN THE PRECIPTABLE WATER VALUES OF 1.5 TO NEAR 2 INCHES AND A LOW LEVEL JET DEVELOPS AHEAD OF THE EASTWARD MOVING UPPER LEVEL TROUGH. AT THIS TIME MODELS DIFFERING SOME ON WHERE THE MID LEVEL BAROCLINIC ZONE WILL BE SUNDAY NIGHT AND DUE TO LOW CONFIDENCE ON WHERE IT WILL BE SUNDAY NIGHT HAVE DECIDED TO STAY CLOSE TO THE PREVIOUS FORECAST ON SOUTHERN EXTENT OF THE OVERNIGHT CONVECTION. THIS WILL KEEP THE BULK OF PRECIPITATION SUNDAY NIGHT ALONG AND NORTH OF HIGHWAY 96. FURTHER SOUTH A DRYLINE WILL BE LOCATED ACROSS WESTERN KANSAS, HOWEVER ABOVE THIS DRYLINE 700MB TEMPERATURES WERE FORECAST TO WARM TO +14 TO NEAR +16C. THESE WARM MID LEVEL TEMPERATURES WILL LIMIT HOW WIDESPREAD CONVECTION WILL BE FURTHER SOUTH, HOWEVER AT THIS TIME AM NOT COMPLETELY ABLE TO RULE ON A FEW SCATTERED/WIDELY SCATTERED THUNDERSTORMS EARLY SUNDAY NIGHT. WITH SIMILAR INSTABILITY AND SHEAR VALUES EXPECTED IN THE EVENING ANY STORM WHICH DOES DEVELOP ALONG THE DRYLINE WILL ALSO HAVE THE POTENTIAL FOR BECOMING SEVERE. AS THE UPPER LEVEL TROUGH MOVES INTO CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS A COLD FRONT WILL MOVE SOUTH ACROSS WESTERN KANSAS LATE SUNDAY NIGHT. RAIN WILL END FROM WEST TO EAST AND LOWER DEWPOINTS/COOLER AIR WILL BEGIN TO BRIEFLY SETTLE INTO SOUTHWEST KANSAS BY EARLY MONDAY. GUSTY NORTH WINDS JUST BEHIND THE FRONT WILL DECREASE DURING THE DAY AS AN AREA OF HIGH PRESSURE EXITS MOVES ACROSS NORTHWEST KANSAS. 850MB TEMPERATURES AT 00Z TUESDAY SUPPORTING HIGHS MAINLY IN THE 80S. HIGHS IN THE LOWER 90S STILL APPEAR POSSIBLE NEAR THE OKLAHOMA BORDER. MOISTURE, WARM AIR ADVECTION, AND ISENTROPIC LIFT IMPROVES MONDAY NIGHT INTO TUESDAY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS AS ANOTHER UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS. THIS WILL RESULT IN INCREASING CLOUDS AND POSSIBLY A FEW SHOWERS/THUNDERSTORMS NORTH OF OUR SURFACE BOUNDARY. INCREASING CLOUDS MONDAY NIGHT WILL AID IN KEEPING TEMPERATURES UP WHILE AT THIS TIME IT APPEARS THE BETTER CHANCES FOR PRECIPITATION WILL BE ACROSS SOUTH CENTRAL KANSAS. A WARMING TREND WILL THEN DEVELOP MID WEEK AS A WARM FRONT LIFTS NORTH ACROSS KANSAS AND A WESTERLY DOWNSLOPE FLOW IMPROVES. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1218 PM CDT SAT AUG 30 2014 VFR CONDITIONS WILL PREVAIL TODAY WITH MOSTLY CLEAR SKIES. WINDS WILL GENERALLY BE FROM THE SOUTH AT 10 TO 14 KNOTS THIS AFTERNOON AS LEE TROUGHING INTENSIFIES ACROSS EASTERN COLORADO. WINDS THEN SHIFT TO THE SOUTH SOUTHEAST THIS EVENING AROUND 10 KNOTS. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 98 65 87 / 10 20 20 10 GCK 67 98 62 87 / 10 20 20 10 EHA 67 99 62 91 / 10 10 10 10 LBL 69 101 65 91 / 10 10 10 10 HYS 69 95 64 84 / 20 40 60 20 P28 70 97 71 90 / 10 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...BURGERT AVIATION...HOVORKA_42
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 515 AM CDT SAT AUG 30 2014 KSZ030-031-043>046-061>066-074>081-084>090-311000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 515 AM CDT SAT AUG 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE SUNDAY INTO SUNDAY EVENING ALONG A DRYLINE AND COLD FRONT. THERE WILL BE A HIGH DEGREE OF INSTABILITY AND EXCELLENT WIND SHEAR TO SUPPORT SUPERCELL THUNDERSTORMS WHICH WILL BE CAPABLE OF 2 INCH DIAMETER HAIL OR LARGER AND EVEN AN ISOLATED TORNADO. THE GREATEST RISK OF SEVERE WEATHER IS NORTH OF A GARDEN CITY TO DODGE CITY TO PRATT LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC UMSCHEID
The Dodge City radar (KDDC), 140 km away, was scanning. The volume nearest the first event began at 22:37 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Winds were estimated to be 60 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541733, 541734, 541736, 541737, 541738, 541739, 541740.